Virginia, 2003

Hail and Damaging Winds in Virginia, July 5, 2003

July 5, 2003 · NWS RNK · 6 events in 5 counties and zones

Thunderstorms downed trees 3 miles north of Riner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 5th produced hail up to quarter size and damaging winds.Thunderstorm winds blew large limbs off trees 6 miles southeast of Critz and 2.5 miles south southwest of Timberlake, and downed trees and powerlines in Cave Spring.Thunderstorms downed trees 3 miles north of Riner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 12:24 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 12:24 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
124 PM EDT SAT JUL 5 2003

OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS
OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA
ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND
EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY
EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR
DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL
LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND
SOME FOG AROUND.

SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF
STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS
IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH
AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN
ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS
BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE
CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT
GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN
ZONES GO CLOSER TO WARMER MAV.

EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK
AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE
REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF
SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW
TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH
RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS.
THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU
NGT THRU SAT FOR NOW.

FCSTID =    9
ROA   71  89  70  86 /  20  30  30  30
LYH   68  88  69  85 /  20  30  30  30
DAN   71  89  72  88 /  20  30  30  40
BLF   65  78  64  80 /  30  40  40  30
LWB   62  77  63  79 /  20  40  40  30
BCB   65  82  63  80 /  20  30  30  30
TNB   64  78  64  78 /  30  50  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Jul 5, 5:21 AM EST, 9 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE
THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE...
LYNCHBURG...DANVILLE...AND MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH
WEDNESDAY.  HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE
LARGER URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 5, 2:00 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT JUL 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    10E WILKESBORO            NC   0.88 IN HAIL
07/05/03   WILKES                         REPORTED BY SPOTTER.

The radar

The Roanoke radar (KFCX), 9 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Montgomery

When
July 5, 3:04 PM EST
Where
Montgomery County, Pilot
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.050, -80.367

Thunderstorm Wind, Patrick

When
July 5, 3:25 PM EST
Where
Patrick County, 6 mi SE of Critz
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.570, -80.067

Thunderstorm Wind, Roanoke

When
July 5, 4:00 PM EST
Where
Roanoke County, Cave Spg
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -80.017

Hail, Bedford

When
July 5, 5:20 PM EST
Where
Bedford County, 6 mi SW of Forest
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -79.367

Thunderstorm Wind, Campbell

When
July 5, 5:30 PM EST
Where
Campbell County, 3 mi SSW of Timberlake
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -79.267

Thunderstorm Wind, Montgomery

When
July 5, 7:20 PM EST
Where
Montgomery County, 3 mi N of Riner
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.117, -80.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379633, 5379634, 5379637, 5379635, 5379636, 5379638.